Alert archive / Florida / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 430, NWS Tallahassee, FL

August 14, 2015Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2015, 5:16 PM CDT for Holmes County, Jackson County, Washington County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2015, 5:16 PM CDT (22:16 UTC)
Expired
Aug 14, 2015, 5:41 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 51 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS52 KTAE 142216
SVRTAE
FLC059-063-133-142300-
/O.NEW.KTAE.SV.W.0430.150814T2216Z-150814T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
516 PM CDT FRI AUG 14 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  EASTERN HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  WESTERN JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...

* UNTIL 600 PM CDT

* AT 516 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED NEAR MARIANNA...AND MOVING NORTHWEST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHIPLEY...BONIFAY...MARIANNA...GRACEVILLE...COTTONDALE...ALFORD...
  ESTO...CAMPBELLTON...NOMA...BROWNTOWN...RICHTER CROSSROADS...COBB
  CROSSROADS...BAHOMA...SIMSVILLE...KYNESVILLE...JACOBS...HOLLAND
  CROSSROADS...ARDS CROSSROADS...CHIPLEY MUNICIPAL AIRPORT AND SUNNY
  HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3100 8569 3100 8545 3070 8514 3056 8527
      3056 8528 3077 8571
TIME...MOT...LOC 2216Z 127DEG 16KT 3069 8528 

$$

42-DVD
1 follow-up statement
756 
WWUS52 KTAE 142241
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
541 PM CDT FRI AUG 14 2015

FLC059-063-133-142250-
/O.CAN.KTAE.SV.W.0430.000000T0000Z-150814T2300Z/
WASHINGTON FL-HOLMES FL-JACKSON FL-
541 PM CDT FRI AUG 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON...
EASTERN HOLMES AND WESTERN JACKSON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3100 8569 3100 8545 3070 8514 3056 8527
      3056 8528 3077 8571
TIME...MOT...LOC 2240Z 127DEG 16KT 3076 8538 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:03 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 14, 3:03 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 PM EDT FRI AUG 14 2015

.Near Term [Through Tonight]...

Low-level moisture is on the increase today over the southern half
of the area, as shown by the more robust cumulus field and
limited mixing of dewpoints early this afternoon. Most favored
areas for rain this afternoon will be the Panhandle and eastern
Big Bend, given the southeasterly flow and limited forcing.

Overnight, a weak trough over the northeastern Gulf will slowly
move westward, increasing rain chances over the coastal waters
and immediate coastal areas of the Panhandle west of Apalachicola.

.Short Term [Saturday Through Sunday Night]...

Changes are in store this weekend, with the relatively dry August
air mass eroding in favor of greater moisture and increased rain
chances compared to the past several days. A primary feature of
interest is a +PV anomaly currently translating south across parts
of Missouri. Numerical models also indicate a variety of other
mid-upper level vorticity maxima across parts of the Arklatex and
far northwestern Gulf of Mexico. How these all interact is still
somewhat uncertain, but models do generally agree on evolving some
sort of elongated trough or gap in the subtropical ridge this
weekend, extending from the Ohio River Valley, to Louisiana, to
the northwest Gulf. The net effect should be a transition to
deeper southerly flow, particularly on Sunday. Drier air may
manage to linger through Saturday afternoon in northern sections
of our forecast area, but by Sunday precipitable water values
should be around 2" in most areas. Therefore, on Saturday we
concentrated the highest (50-60%) PoPs along and south of I-10,
and on Sunday indicated a slight northward expansion.

Another source of uncertainty is the possibility of a
convectively induced circulation or MCV, over the adjacent Gulf
waters, as indicated by a number of convection-allowing models.
This would likely evolve out of slow-moving thunderstorm clusters
over the waters. That might have the effect of focusing more
numerous showers and storms south of Interstate-10, while
decreasing coverage further inland. Chances of locally heavy
rainfall would be also increased in the same areas along and south
of I-10. Convection-allowing models also indicate some stronger
updrafts this weekend, raising the possibility of a few
strong/severe storms (wind the main threat) in addition to the
risk of locally heavy rainfall.

.Long Term [Monday Through Friday]...

Southerly low-level flow and high precipitable water values should
persist through Wednesday per the latest operational ECMWF and
GFS runs. This would likely lead to a more active pattern in terms
of rain chances, and we went slightly above model consensus with
50-60% PoPs from Monday-Wednesday in most areas. The GFS and ECMWF
diverge after that, with the GFS maintaining southerly flow and
increasing low-mid level moisture further. The ECMWF shows a ridge
beginning to build into the area, with low-mid level winds veering
and slightly lower precipitable waters. With the ECMWF ensemble
mean close to the operational ECMWF, we trended lower on the PoPs
and warmer on the temperatures for Thursday-Friday for now.

&&

.Aviation...

[Through 18Z Saturday] Best thunderstorm chances through the
afternoon will be at ECP, with VFR conditions expected elsewhere.
The cumulus deck will occasionally be broken this afternoon, but
CIGS should remain above 030. Showers and thunderstorms will be
more numerous on Saturday, especially around ECP and TLH.

&&

.Marine...

The synoptic weather pattern favors fairly light winds and seas of
3 feet or less. However, there is a chance that persistent
clusters of thunderstorms over the Gulf waters could locally
enhance winds and seas for a time, even after the storms
dissipate. Therefore, 15+ knot winds can't be totally ruled out
this weekend, but low confidence on timing and placement has
precluded inclusion in the CWF at this time. Stronger storms over
the waters this weekend appear likely to produce gusty winds.

&&

.Fire Weather...

Red flag conditions are not expected for the next several days.

&&

.Hydrology...

Some locally heavy rainfall will be possible this weekend, mainly
along and south of Interstate-10. Widely scattered totals of 6-8"
of rain appear possible in that area if training bands of heavy
showers and storms can focus in a particular area for several
hours. Most locations in the region along and south of I-10 should
see an average of 0.5 to 1.0 inches of rain this weekend, though.

Numerous showers and storms are expected from Monday to Wednesday,
with a continued threat of locally heavy rainfall.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  91  75  91  75 /  20  50  40  60  30
Panama City   75  85  76  86  77 /  30  60  40  60  30
Dothan        69  92  72  90  72 /  10  30  20  50  30
Albany        70  92  72  91  73 /  10  20  20  30  30
Valdosta      69  89  73  90  73 /  10  50  30  60  30
Cross City    72  89  74  89  75 /  20  60  40  70  30
Apalachicola  76  88  76  87  77 /  50  50  40  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.

&&

NEAR TERM...CAMP
SHORT TERM...LAMERS
LONG TERM...LAMERS
AVIATION...CAMP
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...LAMERS

In the hours before

Local storm report, Aug 14, 3:45 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
445 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     1 NW TALLAHASSEE        30.45N 84.30W
08/14/2015                   LEON               FL   911 CALL CENTER

            TREE DOWN ON POWER LINE NEAR THE INTERSECTION OF WOODWARD
            AND BREVARD STREET

0415 PM     LIGHTNING        2 ESE TALLAHASSEE       30.43N 84.25W
08/14/2015                   LEON               FL   911 CALL CENTER

            TRANSFORMER BLOWN NEAR INTERSECTION OF APALACHEE PKWY AND
            BLAIRSTONE

&&

DVD
Local storm report, Aug 14, 3:51 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 ESE TALLAHASSEE       30.42N 84.25W
08/14/2015                   LEON               FL   PUBLIC

            POWER LINE ALSO DOWN NEAR BLAIRSTONE AND APALACHEE.
            REPORTED BY RETIRED USAF METEOROLOGIST. ALSO 6 INCHES OF
            WATER ON THE ROAD.

&&

DVD
Local storm report, Aug 14, 4:29 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
529 PM EDT FRI AUG 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 NNW TALLAHASSEE       30.47N 84.30W
08/14/2015                   LEON               FL   PUBLIC

            PICTURE SUBMITTED ON SOCIAL MEDIA OF A TREE DOWN ON A
            POWER LINE ALONG REDBUD AVE

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:13 AM CDTSpecial Marine WarningTAE47 min
Aug 14, 2:22 PM CDTAreal Flood AdvisoryTAEBay53 min
Aug 14, 3:14 PM CDTSevere Thunderstorm WarningTAELeon19 min
Aug 14, 3:17 PM CDTSevere Thunderstorm WarningTAEGadsden28 min
Aug 14, 5:00 PM CDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min

Nearby

Severe Thunderstorm Warnings in Florida, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.